New Mexico, 2011

Heavy Snow in New Mexico, April 24 to 25, 2011

April 24 to 25, 2011 · NWS ABQ · 2 events in 2 counties and zones

Steady, light, high elevation snowfall persisted across the northern mountains for nearly two days. Though much of the accumulation was above 10,000 feet, amounts were quite impressive for late April.

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ABQ wrote it up.

Steady, light, high elevation snowfall persisted across the northern mountains for nearly two days. Though much of the accumulation was above 10,000 feet, amounts were quite impressive for late April.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albuquerque, NM wrote its last area forecast discussion before the first event at Apr 24, 2:40 AM MST, 3 hours 20 minutes earlier.

Area forecast discussion, Apr 24, 2:40 AM MST, 3 hours 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
340 AM MDT SUN APR 24 2011

.DISCUSSION...
A VERY ACTIVE FIRST HALF OF THE WEEK IS IN STORE FOR THE LAND OF
ENCHANTMENT. AS PRECIPITATION CHANCES DWINDLE THROUGH TUESDAY...THE
WIND MACHINE WILL CRANK UP A NOTCH EACH DAY.

SPRINKLES HAVE CONTINUED THIS MORNING ACROSS PORTIONS OF NORTHERN
AND CENTRAL NM. A FEW SNOW SHOWERS OR FLURRIES HAVE ALSO OCCURRED
OVER THE HIGHEST ELEVATIONS...GENERALLY ABOVE 9500 FEET...AS
INDICATED BY AREA SNOTELS. AS THE MAIN UPPER LEVEL TROUGH CONTINUES
TO ORGANIZE AND APPROACH THE STATE TODAY...SHOWERS AND TSTMS WILL
CONTINUE ACROSS THE NORTHWEST QUADRANT OR SO OF THE STATE. DRY
SUBCLOUD LAYERS COMBINED WITH INSTABILITY DUE TO THE APPROACHING
TROUGH MAY ALLOW FOR DRY TSTMS AGAIN THIS AFTERNOON AND EARLY
EVENING. MODELS ARE INDICATING LIFTED INDICES NEAR -2 AND MID LEVEL
LAPSE RATES AROUND 9 C/KM. SIMILARLY TO YESTERDAY...ANY
CONVECTION...WITH OR WITHOUT THUNDER...WILL HAVE THE CAPABILITY OF
PRODUCING GUSTY DOWNBURST WINDS...PERHAPS IN EXCESS OF 45 MPH.  THE
TROUGH AXIS WILL BISECT THE STATE AROUND MIDNIGHT...AND BY 6 AM
MON...THE BASE OF THE TROUGH WILL BE MOVING INTO TEXAS. THIS WILL
LARGELY DIMINISH PRECIPITATION ACROSS THE NORTH...THOUGH IT IS
LIKELY SOME SHOWERS WILL LINGER OVER THE MTNS.  THERE WILL ALSO BE A
BRIEF OPPORTUNITY FOR SHOWERS AND THUNDERSTORMS ACROSS THE NORTHEAST
AS A BACK DOOR COLD FRONT NUDGES INTO THE AREA THIS EVENING.
HOWEVER...THE FRONT WILL QUICKLY BE SHUNTED EASTWARD AS THE TROUGH
SHIFTS EASTWARD.

NORTHWEST FLOW WILL PREVAIL ON MONDAY.  700 MB WINDS ARE NOT
TERRIBLY EXCITING...GENERALLY AROUND 30KT...HOWEVER...A 999MB
SURFACE LOW OVER EASTERN NM COMBINED WITH THE 30KT MID LEVEL WINDS
WILL MAKE FOR SOME BREEZY TO WINDY CONDITIONS ACROSS THE STATE.
NORMALLY WINDY AREAS SUCH AS KCQC MAY NEED A WIND ADVISORY.
OTHERWISE...A FEW SHOWERS OR TSTMS ARE POSSIBLE ACROSS THE N AND
NE...BUT NOT LOOKING FOR MUCH IN THE WAY OF MEASURABLE PRECIP.

AS ANOTHER SHORTWAVE DIVES SOUTHEASTWARD ACROSS THE CENTRAL ROCKIES
ON TUESDAY...THE MID AND UPPER LEVEL GRADIENT OVER NEW MEXICO WILL
TIGHTEN SIGNIFICANTLY. GFS INDICATES 700 MB WINDS OF 50 KTS...WITH
500 MB WINDS AROUND 80 KTS. MODEL SOUNDINGS SUGGEST THAT MIXING
HEIGHTS WILL BE AROUND 550 MB ACROSS THE EASTERN PLAINS DESPITE
COOLER TEMPERATURES BEHIND THE TROUGH.  THUS...WHEN SOME OF THIS
MOMENTUM MIXES DOWN TO THE SURFACE TUESDAY AFTERNOON...VERY WINDY
CONDITIONS CAN BE EXPECTED AREAWIDE...THOUGH ESPECIALLY ALONG AND
EAST OF THE CENTRAL MOUNTAIN CHAIN. AIDING THE STRONG WINDS WILL BE
A 990MB SFC LOW SHIFTING SEWD FROM SE CO TO NEAR KLBB.

QUIETER WEATHER IS EXPECTED FOR WEDNESDAY AND THURSDAY...THOUGH
WEDNESDAY MAY REMAIN A LITTLE BREEZY.  TEMPERATURES WILL BE BELOW
NORMAL ACROSS NEARLY ALL OF THE CWA ON WEDNESDAY...BUT WILL QUICKLY
REBOUND ON THURSDAY AS ZONAL FLOW OR PERHAPS WEAK RIDGING DEVELOPS.

AS ANOTHER WAVE PASSES TO THE NORTH OF THE STATE ON FRIDAY...A
STRONG SURFACE LOW WILL ONCE AGAIN DEVELOP ACROSS SE CO.  LOOK FOR
BREEZY TO WINDY CONDITIONS TO MAKE A COME BACK.

34

&&

.AVIATION...
SCATTERED MOUNTAIN OBSCURATIONS IN MAINLY MVFR CIGS/VSBYS -TSRA
WITH MOUNTAIN TOP -TSSN THROUGH 02Z MAINLY ALONG AND NORTH OF
INTERSTATE 40. LOCAL WIND GUSTS TO AROUND 45 KTS IN VICINITY
SHOWERS AND THUNDERSTORMS.

NEXT AVIATION DISCUSSION SCHEDULED FOR 21Z.

&&

.FIRE WEATHER...
UPPER TROUGH TO CROSS NEW MEXICO TODAY/TONIGHT WITH BEST CHANCES
FOR WETTING PRECIPITATION ACROSS THE NORTHWEST THIRD OF THE STATE.
SOME THUNDER MAY BE ASSOCIATED WITH THE PRECIPITATION...AND DRY
LIGHTNING AND VARIABLE GUSTY WINDS ARE POSSIBLE MAINLY ALONG AND
SOUTH OF THE INTERSTATE 40 CORRIDOR...ALTHOUGH THE NORTHEAST
HIGHLANDS COULD EXPERIENCE THESE CONDITIONS AS WELL...AS A SURFACE
BOUNDARY...AND THUS HIGHER DEWPOINTS...ARE EXPECTED TO REMAIN
CLOSER TO THE TEXAS BORDER TODAY AND THIS EVENING.

DECIDED TO CONVERT THE WATCH FOR ZONE 108 TO A WARNING FOR TODAY.
MOST FAVORABLE COMBINATION OF MINIMUM RH AND WIND APPEARS TO FAVOR
THE WESTERN HALF OF THE ZONE...WITH HIGHER...BUT CLOSE TO CRITICAL
RH VALUES NEARER THE TEXAS BORDER...DEPENDENT ON THE LOCATION OF THE
SURFACE BOUNDARY THIS AFTERNOON. SOME HIGHER DEWPOINTS MAY REACH THE
EASTERN NEW MEXICO BORDER THIS MORNING FROM A CONVECTIVE COMPLEX
OVER TEXAS...BUT SHOULD MIX OUT AT LEAST PARTIALLY...THIS
AFTERNOON.

OVERNIGHT RH RECOVERIES TONIGHT SHOULD IN GENERAL BE GOOD.

MONDAY AND ESPECIALLY TUESDAY WILL TRANSITION TO DRIER AND WINDIER
WEATHER. FIRE WEATHER WATCH FOR MONDAY REMAINING INTACT AT THIS
POINT...ALTHOUGH MODELS INDICATE RH/WIND COMBO MAY BE MARGINAL AT
BEST FOR ZONE 109. ZONE 106 MAY SEE MORE FAVORABLE CRITICAL FIRE WX
CONDITIONS MONDAY BUT WILL HOLD OFF ON ADDING IT TO THE CURRENT
WATCH.

CRITICAL CONDITIONS ARE FORECAST TO BE WIDESPREAD TUESDAY...AS A
DRIER AIRMASS AND STRONGER MOUNTAIN TOP WINDS COMBINE WITH A STRONG
NORTHWEST SURFACE GRADIENT. CONFIDENCE FAIRLY HIGH SO WENT AHEAD
WITH A FIRE WEATHER WATCH FOR ALL BUT ZONES 101 AND 102.  MODEL
GUIDANCE INDICATING WIND GUSTS TO AROUND 60-65 MPH POSSIBLE ALONG
AND SOUTH OF INTERSTATE 40 WHERE MINIMUM RH VALUES WILL RANGE FROM 5
TO 10 PERCENT. THE GOOD THING IS MAX TEMPS SHOULD BE NEAR TO 10
DEGREES BELOW NORMAL...AND HAINES VALUES ARE FORECAST TO RANGE FROM
3 TO 4 OVER MOST OF THE FORECAST AREA.

PREDOMINANTLY WEST TO NORTHWEST FLOW ALOFT WILL CONTINUE THROUGH THE
END OF THE WORKWEEK AND INTO NEXT WEEKEND WITH THE POTENTIAL FOR
FURTHER CRITICAL CONDITIONS...ESPECIALLY FRIDAY.

&&

.PRELIMINARY POINT TEMPS/POPS...
FARMINGTON......................  64  42  65  42 /  50  70   0   5
DULCE...........................  58  34  57  31 /  70  60  10  10
CUBA............................  62  35  61  30 /  40  30   0  10
GALLUP..........................  65  35  64  36 /  30  40   0   0
EL MORRO........................  62  34  62  35 /  20  20   0   0
GRANTS..........................  68  39  68  38 /  20  10   0   0
QUEMADO.........................  67  37  67  35 /  10   5   0   0
GLENWOOD........................  75  42  76  42 /   5   0   0   0
CHAMA...........................  52  29  53  27 /  80  60  20  20
LOS ALAMOS......................  61  38  60  38 /  20  20   5   5
PECOS...........................  62  36  62  35 /  20  20   0   5
CERRO/QUESTA....................  56  32  56  30 /  30  40  10  10
RED RIVER.......................  49  29  50  28 /  40  40  20  20
ANGEL FIRE......................  52  29  53  28 /  40  30  10  10
TAOS............................  61  34  60  31 /  30  30  10  10
MORA............................  59  35  58  34 /  30  20  10   5
ESPANOLA........................  68  38  67  38 /  20  20   5   0
SANTA FE........................  64  37  63  36 /  20  20   0   5
SANTA FE AIRPORT................  67  39  66  38 /  20  20   0   0
ALBUQUERQUE FOOTHILLS...........  70  46  71  46 /  10  10   0   0
ALBUQUERQUE HEIGHTS.............  71  48  72  48 /  10  10   0   0
ALBUQUERQUE VALLEY..............  73  44  74  44 /  10  10   0   0
ALBUQUERQUE WEST MESA...........  71  45  72  45 /  10  10   0   0
LOS LUNAS.......................  74  43  76  43 /  10  10   0   0
RIO RANCHO......................  71  43  72  44 /  10  10   0   0
SOCORRO.........................  79  49  79  50 /   5   0   0   0
SANDIA PARK/CEDAR CREST.........  68  38  69  39 /  10  10   0   0
TIJERAS.........................  71  40  70  39 /  10  10   0   0
MORIARTY/ESTANCIA...............  69  39  69  36 /  10  10   0   0
CLINES CORNERS..................  65  37  65  38 /  10  10   0   0
GRAN QUIVIRA....................  70  45  71  45 /   5   5   0   0
CARRIZOZO.......................  75  48  75  48 /   5   0   0   0
RUIDOSO.........................  69  48  69  48 /   5   0   0   0
CAPULIN.........................  62  39  64  35 /  20  30  10   5
RATON...........................  67  38  67  35 /  20  30  10   5
SPRINGER........................  68  38  69  38 /  10  20  10   5
LAS VEGAS.......................  64  41  65  39 /  10  10   5   5
CLAYTON.........................  67  41  66  39 /  20  40  10   5
ROY.............................  68  40  69  43 /  10  20   5   0
CONCHAS.........................  77  48  77  46 /   5  20   5   0
SANTA ROSA......................  77  49  76  46 /   5  10   5   0
TUCUMCARI.......................  78  47  78  45 /   5  20   5   0
CLOVIS..........................  77  45  76  46 /   5  10   5   0
PORTALES........................  79  47  77  47 /   5   5   5   0
FORT SUMNER.....................  81  51  79  47 /   5   5   5   0
ROSWELL.........................  85  53  85  52 /   5   0   0   0
PICACHO.........................  79  50  78  51 /   5   0   0   0
ELK.............................  74  49  72  50 /   5   0   0   0

&&

.ABQ WATCHES/WARNINGS/ADVISORIES...
FIRE WEATHER WATCH FROM TUESDAY MORNING THROUGH TUESDAY EVENING FOR
THE FOLLOWING ZONES...NMZ103>109.

FIRE WEATHER WATCH FROM MONDAY MORNING THROUGH MONDAY EVENING FOR
THE FOLLOWING ZONES...NMZ103-104-107>109.

RED FLAG WARNING FROM NOON TODAY TO 9 PM MDT THIS EVENING FOR THE
FOLLOWING ZONES...NMZ108.

&&

34/99
Hazardous weather outlook, Apr 24, 5:00 AM MST, 1 hour before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
600 AM MDT SUN APR 24 2011

NMZ501>540-251200-
ALBUQUERQUE METRO AREA-CENTRAL HIGHLANDS-CHAVES COUNTY PLAINS-
CHUSKA MOUNTAINS-CURRY COUNTY-DE BACA COUNTY-
EAST SLOPES SANGRE DE CRISTO MOUNTAINS-EASTERN LINCOLN COUNTY-
EASTERN SAN MIGUEL COUNTY-ESTANCIA VALLEY-FAR NORTHEAST HIGHLANDS-
FAR NORTHWEST HIGHLANDS-GUADALUPE COUNTY-HARDING COUNTY-
JEMEZ MOUNTAINS-LOWER CHAMA RIVER VALLEY-LOWER RIO GRANDE VALLEY-
NORTHEAST HIGHLANDS-
NORTHERN SANGRE DE CRISTOS ABOVE 9500 FEET/RED RIVER-
NORTHWEST HIGHLANDS-NORTHWEST PLATEAU-QUAY COUNTY-
RATON RIDGE/JOHNSON MESA-ROOSEVELT COUNTY-SAN FRANCISCO RIVER VALLEY-
SAN JUAN MOUNTAINS-SANDIA/MANZANO MOUNTAINS-SANTA FE METRO AREA-
SOUTH CENTRAL HIGHLANDS-SOUTH CENTRAL MOUNTAINS-
SOUTHERN SANGRE DE CRISTOS ABOVE 9500 FEET-SOUTHWEST CHAVES COUNTY-
SOUTHWEST MOUNTAINS-UNION COUNTY-UPPER RIO GRANDE VALLEY-
UPPER TULAROSA VALLEY-WEST CENTRAL HIGHLANDS-WEST CENTRAL MOUNTAINS-
WEST CENTRAL PLATEAU-WEST SLOPES SANGRE DE CRISTO MOUNTAINS-
600 AM MDT SUN APR 24 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH AND CENTRAL
NEW MEXICO.

.DAY ONE...TODAY AND TONIGHT

A RED FLAG WARNING IS IN EFFECT TODAY FOR THE EAST CENTRAL PLAINS FOR
WHERE LOW HUMIDITIES COMBINED WITH STRONG WINDS WILL CREATE
CRITICAL FIRE WEATHER CONDITIONS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

STRONG WINDS AND CRITICAL FIRE WEATHER WILL RETURN ON MONDAY
ACROSS THE EASTERN PLAINS AND PORTIONS OF THE SOUTHWEST MOUNTAINS.
THE STRONGEST WINDS WILL FAVOR THE CLINES CORNERS AREA EARLY
MONDAY AFTERNOON.

EVEN STRONGER WINDS ARE EXPECTED ON TUESDAY. DAMAGING WIND GUSTS
TO 60 OR 65 MPH WILL BE POSSIBLE ACROSS CENTRAL PORTIONS OF THE
STATE. THESE STRONG WINDS MAY CREATE AREAS OF BLOWING DUST AND
REDUCED VISIBILITY. LOW RELATIVE HUMIDITIES WILL ALSO LEAD TO
CRITICAL FIRE WEATHER CONDITIONS FOR MUCH OF THE EASTERN PLAINS AS
WELL AS AREAS ALONG AND SOUTH OF INTERSTATE 40 WEST OF THE CENTRAL
MOUNTAIN CHAIN.

WEATHER CAN CHANGE VERY RAPIDLY. ALWAYS USE THE LATEST FORECASTS...
WATCHES AND WARNINGS FOR PLANNING PURPOSES.

.SPOTTER INFORMATION STATEMENT...

CONTACT YOUR LOCAL LAW ENFORCEMENT AT 911 AND THE NATIONAL WEATHER
SERVICE AT 1.888.386.7637 TO REPORT WILDFIRE OUTBREAKS.

34

Event by event

2 heavy snow. Local standard time, as filed.

Heavy Snow, San Juan Mountains

When
April 24, 6:00 AM MST to April 25, 8:00 PM MST
Where
San Juan Mountains forecast zone
Reported by
SNOTEL

The Hopewell SNOTEL at 10,000 feet picked up 12 inches of fresh snow.

Heavy Snow, Northern Sangre de Cristo Mountains Above 9500 Feet/Red River

When
April 24, 6:00 AM MST to April 25, 8:00 PM MST
Where
Northern Sangre de Cristo Mountains Above 9500 Feet/Red River forecast zone
Reported by
SNOTEL

The Taos Powderhorn SNOTEL at 11,050 feet picked up 17 inches of fresh snow.

What these are

Heavy Snow
Snowfall reaching the local warning threshold without the other hazards of a winter storm.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New Mexico in 2011Every state in 2011This day in weather historyWarnings in New Mexico, April 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 286278, 286279.